×

zbMATH — the first resource for mathematics

Nonlinear scalar field equations. II: Existence of infinitely many solutions. (English) Zbl 0556.35046
[Teil I, ibid., 313-345 (1983; Zbl 0533.35029).] - Es sei \(N\geq 3\) und \(g: {\mathbb{R}}\to {\mathbb{R}}\) sei eine stetige, ungerade Funktion, die den folgenden Bedingungen genügt: \((1)\quad -\infty <\underline{\lim}_{s\to 0}g(s)/s\leq \overline{\lim}_{s\to 0}g(s)/s=- m<0,\) \((2)\quad -\infty \leq \overline{\lim}_{s\to +\infty}g(s)/s^{\ell}\leq 0,\quad \ell =(N+2)/(N-2)\) und \((3)\quad G(\zeta)=\int^{\zeta}_{0}g(s)ds>0\) für ein \(\zeta >0.\)
Betrachtet wird das Problem \[ (*)\quad -\Delta u=g(u)\quad in\quad {\mathbb{R}}^ N,\quad u\in H^ 1({\mathbb{R}}^ N),\quad u\not\equiv 0. \] Als Hauptresultat der Arbeit wird gezeigt, daß dieses Problem eine unendliche Folge von verschiedenen Lösungen \((u_ k)_{k\geq 1}\) mit den folgenden Eigenschaften besitzt: (a) \(u_ k\) ist radialsymmetrisch und gehört zur Klasse \(C^ 2({\mathbb{R}}^ N)\). (b) Es gibt Konstanten \(C_ k\), \(\delta_ k>0\) mit \((4)\quad | D^{\alpha}u_ k(x)| \leq C_ ke^{-\delta_ k| x|},\) \(x\in {\mathbb{R}}^ N\) \((| \alpha | =0,1,2;\quad k\geq 1).\) (c) Es gilt \((5)\quad \lim_{k\to \infty}S(u_ k)=+\infty.\) Dabei ist \((6)\quad S(u)=\int_{{\mathbb{R}}^ N}| \nabla u|^ 2dx-\int_{{\mathbb{R}}^ N}G(u)dx.\) Der Beweis beruht auf einer scharfsinnigen Anwendung funktionalanalytischer Minimaxprinzipien.
Reviewer: E.Heinz

MSC:
35J60 Nonlinear elliptic equations
35J20 Variational methods for second-order elliptic equations
35A05 General existence and uniqueness theorems (PDE) (MSC2000)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Agmon, S., Douglis, A., &amp; L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions I. Comm. Pure Applied Math. 12, 623–727 (1959). · Zbl 0093.10401 · doi:10.1002/cpa.3160120405
[2] Amann, H., Nonlinear operators in ordered Banach spaces and some applications to nonlinear boundary value problems. In Nonlinear Operators and the Calculus of Variations, Bruxelles (1975). Lecture Notes in Math. n 543. Berlin Heidelberg New York: Springer 1976.
[3] Amann, H., Ljusternik-Schnirelman theory and nonlinear eigenvalue problems. Math. Ann. 199, 55–72 (1972). · Zbl 0233.47049 · doi:10.1007/BF01419576
[4] Ambrosetti, A., On the existence of multiple solutions for a class of nonlinear boundary value problems. Rend. Sem. Univ. Padova 49, 195–204 (1973). · Zbl 0273.35037
[5] Ambrosetti, A., &amp; P. H. Rabinowitz, Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973). · Zbl 0273.49063 · doi:10.1016/0022-1236(73)90051-7
[6] Anderson, D., &amp; G. Derrick, Stability of time dependent particle like solutions in nonlinear field theories. J. Math. Phys. 11, 1336–1346 (1970); and 12, 945–952 (1971). · doi:10.1063/1.1665265
[7] Aronson, D. G., &amp; H. F. Weinberger, Nonlinear diffusion in population genetics. Lecture Notes in Math. n 446. Berlin Heidelberg New York: Springer 1975. · Zbl 0325.35050
[8] Berestycki, H., &amp; P. L. Lions, Existence d’ondes solitaires dans des problèmes non linéaires du type Klein-Gordon. C. R. A. S. Paris, série A, 287, 503–506 (1978); 288, 395–398 (1979). · Zbl 0391.35055
[9] Berestycki, H., &amp; P. L. Lions, Une méthode locale pour l’existence de solutions positives de problèmes semi-linéaires elliptiques dans R N . J. Anal. Math. 3b8 (1980) 144–187. · Zbl 0518.35034 · doi:10.1007/BF03033880
[10] Berestycki, H., &amp; P. L. Lions, Nonlinear eigenvalue problems, Lectures Note in Math. N 782, C. Bardos, J. M. Lasry &amp; M. Schatzman editors. Berlin Heidelberg New York: Springer 1980.
[11] Berestycki, H., &amp; P. L. Lions, Existence of a ground state in nonlinear equations of the type Klein-Gordon. Variational Inequalities, Cottle, Gianessi &amp; Lions editors. New York: J. Wiley 1979.
[12] Berestycki, H., &amp; P. L. Lions, Existence of stationary states of nonlinear scalar field equations. Bifurcation phenomena in mathematical physics and related topics. 1980, Bardos, C., &amp; Bessis D., editors. New York: Reidel, 269–292.
[13] Berestycki, H., &amp; P. L. Lions, In preparation.
[14] Berestycki, H., &amp; P. L. Lions, Existence of infinitely many solutions in the ”zero mass” case for nonlinear scalar field equations. In preparation. · Zbl 0556.35046
[15] Berestycki, H., Lions, P. L., &amp; L. A. Peletier, An O.D.E. approach to the existence of positive solutions for semilinear problems in R N . Indiana University Math. J. 30, 141–157 (1981). · Zbl 0522.35036 · doi:10.1512/iumj.1981.30.30012
[16] Berger, M. S., Nonlinearity and nonlinear functional analysis, Academic Press, New York (1979).
[17] Berger, M. S., On the existence and structure of stationary states for a nonlinear Klein-Gordon equation. J. Funct. Anal. 9, 249–261 (1972). · Zbl 0224.35061 · doi:10.1016/0022-1236(72)90001-8
[18] Bourbaki, N., Eléments de mathématiques livre VI, Intégration. Actual Scient. Ind. Paris: Hermann 1963–1967.
[19] Brezis, H., &amp; T. Kato, Remarks on the Schrödinger operator with singular complex potentials. J. Math. Pures Appl. 58, 137–151 (1979). · Zbl 0408.35025
[20] Brezis, H., &amp; R. E. L. Turner, On a class of superlinear elliptic problems. Comm. P.D.E. 2, (6) 601–614 (1977). · Zbl 0358.35032 · doi:10.1080/03605307708820041
[21] Brezis, H., &amp; L. Veron, Removable singularities of some nonlinear elliptic equations. To appear.
[22] Browder, F. E., Nonlinear eigenvalue problems and group invariance. In Functional Analysis and Related Fields, Browder, F. E. editor. Springer Verlag (1970), New York. 1–58. · Zbl 0213.41304
[23] Browder, F. E., Existence theorems for nonlinear partial differential equations. Proc. Symp. Pure Math. 16 A.M.S. Providence (1970), 1–60.
[24] Browder, F. E., Infinite dimensional manifolds and nonlinear elliptic eigenvalue problems. Ann. Math. 82, 459–477 (1965). · Zbl 0136.12002 · doi:10.2307/1970708
[25] Clarke, D. C., A variant of the Lusternik-Schnirelman Theory. Ind. Univ. Math. J. 22, 65–74 (1972). · Zbl 0228.58006 · doi:10.1512/iumj.1973.22.22008
[26] Coffman, C. V., A minimum maximum principle for a class of nonlinear integral equations. J. Analyse Math. 22, 391–419 (1969). · Zbl 0179.15601 · doi:10.1007/BF02786802
[27] Coffman, C. V., Uniqueness of the ground state solution for \(\Delta\)u-u+u 3=0 and a variational characterization of other solutions. Arch. Rat. Mech. Anal. 46 (6), 81–95 (1972). · Zbl 0249.35029 · doi:10.1007/BF00250684
[28] Coleman, S., The fate of the false vacuum. I–Semi-classical Theory. Phys. Rev. D. 15, 2929 (1977). · doi:10.1103/PhysRevD.15.2929
[29] Coleman, S., Glazer, V., &amp; A. Martin, Action minima among solutions to a class of Euclidean scalar field equations. Comm. Math. Phys. 58 (2), 211–221 (1978). · doi:10.1007/BF01609421
[30] Dancer, E. N., Boundary value problems for ordinary differential equations in infinite intervals. Proc. London Math. Soc. 30, 76–94 (1975). · Zbl 0299.34027 · doi:10.1112/plms/s3-30.1.76
[31] Esteban, M. J., Thèse de 3ème cycle, Université Pierre et Marie Curie, Paris (1980–1981) and paper to appear.
[32] Fife, P. C., Asymptotic states for equations of reaction and diffusion. Bull. A. M. S. 84 (5), 693–726 (1978). · Zbl 0405.35044 · doi:10.1090/S0002-9904-1978-14502-9
[33] Fife, P. C., &amp; L. A. Peletier, Nonlinear diffusion in population genetics. Arch. Rat. Mech. Anal. 64 (2), 93–109 (1977). · Zbl 0361.92020 · doi:10.1007/BF00280092
[34] Frampton, P. H., Consequences of vacuum instability in quantum field theory. Phys. Rev. D. 15 (10), 2922–2928 (1977). · doi:10.1103/PhysRevD.15.2922
[35] Gidas, B., Bifurcation phenomena in mathematical physics and related topics. (1980), Bardos, C., &amp; Bessis D., editors. Dordrecht, Holland: Reidel.
[36] Gidas, B., Wei-Ming, Ni, &amp; L. Nirenberg, Symmetry and related properties via the maximum principle. Comm. Math. Phys. 68, 209–243 (1979). · Zbl 0425.35020 · doi:10.1007/BF01221125
[37] Gidas, B., Wei-Ming, Ni, &amp; L. Nirenberg. To appear.
[38] Hardy, G. H., Littlewood, J. E., &amp; G. Polya, Inequalities. London: Cambridge Univ. Press 1952.
[39] Hempel, J. A., Multiple solutions for a class of nonlinear elliptic boundary value problems. Indiana Univ. Math. J. 20, 983–996 (1971). · Zbl 0225.35045 · doi:10.1512/iumj.1971.20.20094
[40] Kato, T., Growth properties of solutions of the reduced wave equation with a variable coefficient. Comm. Pure Applied Math. 12, 403–425 (1959). · Zbl 0091.09502 · doi:10.1002/cpa.3160120302
[41] Keller, C. W., To appear.
[42] Krasnosel’skii, M. A., Topological methods in the theory of nonlinear integral equations. New York: MacMillan 1964.
[43] Lieb, E. H., Existence and uniqueness of the minimizing solution of Choquard’s nonlinear equation. Studies in Applied Math. 57, 93–105 (1977). · Zbl 0369.35022 · doi:10.1002/sapm197757293
[44] Lions, J. L., Problèmes aux limites dans les équations aux dérivées partielles. Presses de l’Univ. de Montréal. Montréal (1962).
[45] Lions, P. L., The Choquard equation and related problems. Nonlinear Analysis T. M. A. 4, 1063–1073 (1980). · Zbl 0453.47042 · doi:10.1016/0362-546X(80)90016-4
[46] Ljusternik, L. A., &amp; L. G. Schnirelman, Topological Methods in the calculus of variations. Paris: Hermann 1934.
[47] Nehary, Z., On a nonlinear differential equation arising in nuclear physics. Proc. Roy. Irish Acad. 62, 117–135 (1963).
[48] Nussbaum, R., Positive solutions of nonlinear elliptic boundary value problems. J. Math. Anal. Appl. 51 (2), 461–482 (1975). · Zbl 0304.35047 · doi:10.1016/0022-247X(75)90133-X
[49] Palais, R. S., Ljusternik-Schnirelman theory on Banach manifolds. Topology 5, 115–132 (1966). · Zbl 0143.35203 · doi:10.1016/0040-9383(66)90013-9
[50] Palais, R. S., Critical point theory and the minimax principle. Proc. Symp. Pure Math. 15, A. M. S., Providence, R. I. 185–212 (1970). · Zbl 0212.28902
[51] Pohožaev, S. I., Eigenfunctions of the equation \(\Delta\)u + \(\lambda\)f(u) = 0. Sov. Math. Doklady 5, 1408–1411 (1965). · Zbl 0141.30202
[52] Rabinowitz, P. H., Variational methods for nonlinear eigenvalue problems. In Eigenvalues of Non-linear problems. C. I. M. E., Ediz. Cremonese, Rome, 1974.
[53] Rabinowitz, P. H., Variational methods for nonlinear elliptic eigenvalue problems. Indiana Univ. Math. J. 23, 729–754 (1974). · Zbl 0278.35040 · doi:10.1512/iumj.1974.23.23061
[54] Ryder, G. H., Boundary value problems for a class of nonlinear differential equations. Pacific J. Math. 22 (3), 477–503 (1967). · Zbl 0152.28303 · doi:10.2140/pjm.1967.22.477
[55] Strauss, W. A., Existence of solitary waves in higher dimensions. Comm. Math. Phys. 55, 149–162 (1977). · Zbl 0356.35028 · doi:10.1007/BF01626517
[56] Stuart, C. A., Battelle Inst. Math. report n 75, 1973.
[57] Stuart, C. A., Bifurcation for variational problems when the linearization has no eigenvalues. Preprint. · Zbl 0432.47037
[58] Synge, J. L., On a certain nonlinear differential equation. Proc. Roy. Irish Acad. 62, 17–41 (1961). · Zbl 0104.31501
[59] Vainberg, M. M., Variational methods for the study of nonlinear operators. San Francisco: Holden Day, 1964.
[60] Weinberger, M. F., Asymptotic behaviour of a model in population genetics. Indiana Univ. Seminar in Applied Math., 1976–1977. Chadam J. editor, Lecture Notes in Math. 648. Berlin Heidelberg New York: Springer 1978.
[61] L. A. Peletier &amp; J. Serrin, Uniqueness of Positive solution of semilinear equations in R n . Arch. Rational Mechanis Anal. 81, 181–197 (1983). · Zbl 0516.35031 · doi:10.1007/BF00250651
[62] K. McLeod &amp; J. Serrin, Uniqueness of solutions of semilinear equations. Proc. Nat. Acad. Sci. USA, 78, 6592–6595 (1981). · Zbl 0474.35047 · doi:10.1073/pnas.78.11.6592
[63] T. Cazenave &amp; P. L. Lions, Orbital stability of standing waves for some nonlinear Schrödinger equations. Comm. Math. Phys. 85, 549–561 (1982). · Zbl 0513.35007 · doi:10.1007/BF01403504
[64] H. Berestycki &amp; T. Cazenave, Instabilité des états stationnaires dans des équations de Schrödinger et de Klein-Gordon non linéaires. C. R. Ac. Sc. Paris, série I, 293, 489–492 (1981). · Zbl 0492.35010
[65] H. Berestycki &amp; T. Cazenave, Instability of stationary states in nonlinear Schrödinger or Klein-Gordon equations. To appear. · Zbl 0492.35010
[66] H. Berestycki, T. Gallouet &amp; O. Kavian, On the equation -\(\Delta\)u = g(u) in R 2. To appear.
[67] P. L. Lions, Principe de concentration-compacité en calcul des variations. C. R. Ac. Sc. Paris, série I, 294, 261–264 (1982).
[68] P. L. Lions, To appear.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.